Slow Descent

I have talked a lot about the wonders that DHE has done in helping us manage and essentially control My son’s CVS or Cyclic Vomiting Syndrome. What I haven’t delved into is the complexity of managing the in between treatments of the DHE infusions.

Here is what is spurning this.

As I type this, Chewy (my son) is on day two of sporadic nausea. Today was all out mouth flooding watery mouthed nausea. The feeling that you get right before you vomit. Your mouth fills with saliva and you can’t stop what comes next. That was what Chewy dealt with most of the day today. Combined with upper abdominal discomfort. He is not willing to call it pain. And he was running heated. Not feverish- warm. Spring has more than sprung here and we are in the low 70’s already. That is too warm for Chewy’s comfort. One of the triggers we have noticed for him is heat. Not good when we can get into the triple digits frequently.

I have yet to say that the heat has lead to the onset of him feeling increases in his symptoms. As it has been warmer than this and he has been fine. His migraine pattern is starting to increase in frequency and severity, yet not enough to warrant calling the doctors yet. Unless he starts an episode. Which I am loathe to say I am worried about.

He has also been participating in a fitness program that will test the end of this DHE treatment. Muscle development and growth was affected by the length of time he went without nutrition a few years ago during his worst episode most likely complicated by coalescence and further complicated by his stomach then “learning” malrotation. Because his muscle growth and development were affected, he has had a hard time with exhaustion and stamina. As the DHE treatments enabled longer time periods of “normalcy” he wanted to try to work on his muscle ability. However, we did chose to do so at the tail end of the DHE efficacy.

DHE is said to have peak efficiency for about 6 months. For us, it takes about a month to reach it’s peak once you get the infusion. It is super good for about 4 months and then you begin the slow descent back to normal. You start seeing the little changes or breakthroughs here and there that are the tell-tale signs that it is wearing off. We have gone up to a year, without going back in for an infusion. But the last few have been not quite 6 months.

Today, is one of those days that I question if I should put the doctor on notice. Set up our telemedicine appointment. He’s been taking his first line of defense meds quite regularly. Yesterday and today with nausea but no vomiting and did eventually take an anti-emetic. Plus he is acting really off. Some thing is not right. If he is getting sick and not telling me.. which he has done before..

The other day he napped. For no reason. Completely out of character. Unless he is sick, or trying to recoup some sleep hours lost from staying up late with friends. Yes, he has a sleep schedule. We have perfected the amount of time that he needs to sleep to help avoid migraines.So every once in a while when he stays up or over with a friend, he naps to keep the hours evened out.

That brings us to the daily maintaining as we slowly descend and come off our medication of choice, the DHE.

We start with higher levels of Naproxen for just maintaining the day to day headaches. From there we treat based on symptoms. Just nausea, or headache and nausea. everything has it’s own treatment arrangements. Or levels of migraine. Once we establish that there might be a pattern present or the migraines are coming together with increasing occurrence and severity. We can contact the doctor to schedule to redo the DHE.

You can tell that every day is a challenge for us even during a “stable” time for us. It is how we maintain our stability. He still has daily meds he takes. Not just the “rescue meds” if there are changes to his patterns or frequency. It is about learning and adjusting to these.

Before our last infusion we had a pattern of three months that he had nausea during the same week for three consecutive months. Even having the DHE infusions, he still shows signs of the Cyclic Pattern of CVS even not being Episodic with the vomiting. This was the first time since we started DHE three years ago. But, we feel the DHE is still the best course of action for him. We did change his daily med back to one that had extended the effects of the DHE before. So we will see how that plays out. We are pushing it with the Fitness class.

Just part of our adventures with CVS.

 

 

This entry was posted in chronic illness, CVS, Cyclic Vomiting Syndrome, DHE, hospital, IV Infusion, MIgraines, Vomiting and tagged , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s